Hail, Worcester
- When
- June 21, 6:40 PM EST
- Where
- Worcester County, Phillipston
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.550, -72.130
Penny size hail.
A nearby upper level low pressure system helped to trigger isolated thunderstorms across Massachusetts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A nearby upper level low pressure system helped to trigger isolated thunderstorms across Massachusetts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 21, 4:41 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 541 PM EDT THU JUN 21 2007 .SYNOPSIS... A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...FOLLOWED BY GENERALLY NICE BUT COOLER THAN NORMAL WEATHER FRIDAY AND SATURDAY. A WEAK COLD FRONT MOVES INTO THE REGION SUNDAY. WARMER AIR THEN RETURNS BY TUESDAY AND WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT WEDNESDAY. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... FORECAST REMAINS ON TRACK WITH SHOWERS AND SUB-SEVERE TSTMS TO IMPACT SOUTHERN NEW ENGLAND THE NEXT FEW HOURS...THEN A CHANCE FOR A FEW SEVERE STORMS BEGINNING 630-730 PM ACROSS HARTFORD/SPRINGFIELD NORTHWARD INTO NH...AND THEN EASTWARD INTO EASTERN MA AND RI AFTER 730 PM. LATEST ANALYSIS FROM SPC WEB PAGE INDICATES DEEP LAYER INSTABILITY /ALOFT...SURFACE BASED AND MEAN LAYER/ REMAINS WEST OF NEW ENGLAND ACROSS NY STATE...PA AND NJ...WITH VALUES OF 500-1000J/KG. IN ADDITION...LOW LEVEL CONVERGENCE IS VERY WEAK GIVEN WEST SURFACE WINDS ACROSS MUCH OF THE REGION...EXPECT CAPE AND ISLANDS. STRONG WINDS ALOFT SEEN ON LOCAL WSR-88D WIND PROFILES ARE COMPENSATING A BIT...HOWEVER NOT ENOUGH TO OVERCOME THE LACK OF LOW LEVEL CONVERGENCE AND DEEP LAYER INSTABILITY. THUS...CONVECTION CONSIST MAINLY OF JUST SHOWERS WITH EMBEDDED LOW TOP TSTMS. LOW LEVEL FLOW DOES BACK TO SOUTHWEST IN A NARROW BAND ALONG AND JUST AHEAD OF SURFACE TROF IN PA. HOWEVER...THIS IS PROGGED TO ARRIVE TOWARD SUNSET. BY THEN...LAPSE RATES WILL BEGIN TO EASE. THUS...WE CONTINUE TO THINK ONLY A FEW OF THE STRONGER TSTMS WILL APPROACH SEVERE LIMITS /STRONG WINDS AND HAIL/ THIS EVENING. THEREFORE...WE CONTINUE NOT TO EXPECT WIDESPREAD SEVERE TSTMS THIS EVENING. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/... ANY SHOWERS OR THUNDERSTORMS SHOULD MOVE OFF THE EASTERN MA COAST BETWEEN 10 PM AND MIDNIGHT...WITH DRY COOL NORTHWEST FLOW. DEEP LAYER NORTHWEST FLOW WILL YIELD A VERY PLEASANT FRI MORNING WITH COOL TEMPS TO START. HOWEVER...AS COLD POOL ALOFT OVERSPREADS THE AREA...EXPECT CLOUDS TO BUILD BEGINNING AROUND NOON WITH A CHANCE OF SHOWERS AND POSSIBLY A THUNDERSTORM MID TO LATE AFTERNOON. HIGHEST CHANCES APPEAR TO BE SOUTHERN NH AND NORTHEAST MA. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... UPPER TROF LINGERS FRIDAY NIGHT AND SATURDAY. SUFFICIENT MOISTURE AND INSTABILITY...TQ INDEX AROUND 13...TO PRODUCE ANOTHER ROUND OF DIURNAL CLOUDS ON SATURDAY...MAINLY IN NH AND EASTERN MASS. AT THIS TIME THE CHANCE OF SHOWERS SATURDAY LOOKS REMOTE. A WEAK COLD FRONT SWINGS SOUTH ACROSS THE REGION ON SUNDAY. THE NAM AND GFS BOTH SWING A SHORTWAVE THROUGH THE UPPER TROF SUNDAY AFTERNOON AND SHOW SUFFICIENT INSTABILITY...BUT HAVE LIMITED MOISTURE. WITH TWO OF THREE ELEMENTS IN PLACE WE WILL GO WITH CHANCE POPS FOR THE REGION AND INCLUDE A CHANCE OF THUNDER. DIGGING PACIFIC TROF AND BUILDING UPPER RIDGE OVER THE GREAT LAKES WILL LEAD TO A WARMING TREND MID WEEK. TEMPS ALOFT MONDAY WITH FULL MIXING WOULD SUPPORT UPPER 70S AND LOW 80S WITH MID 80S POSSIBLE IN THE WEST. BY WEDNESDAY THE 800 MB TEMPS ARE UP TO 13-14C WHICH WOULD SUPPORT 90-95. WE WILL GO A COUPLE OF DEGREES ABOVE THE HPC TEMPS FOR TUESDAY AND WEDNESDAY. INCREASING MOISTURE AND INSTABILITY WITH COLD FRONT TO THE NORTH AND WEST...WE WILL GO WITH CHANCE POPS AFTERNOON/EVENING. THE COLD FRONT THEN SWEEPS ACROSS ON THURSDAY BRINGING A CHANCE OF SHOWERS...WE STAYED CLOSE TO HPC GUIDANCE FOR THIS PERIOD. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS TONIGHT WITH EMBEDDED MVFR CEILINGS AND VSBYS WITH SCATTERED TSTMS. WINDOW FOR TSTMS WILL BE 4-8 PM BDL-BAF-EEN-MHT AND 6 PM TO 10 PM BOS-PVD-HYA-ACK. AFTER 10 PM VFR CONDITIONS PREVAIL INTO MIDDAY FRI. THEN MARGINAL MVFR-VFR CEILINGS DEVELOP DURING THE AFTERNOON. OUTLOOK FOR SATURDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS. SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON AND EVENING WITH MVFR POSSIBLE DURING PASSAGE. NORTHWEST WINDS SATURDAY FOLLOWED BY WEST TO SOUTHWEST WINDS SUNDAY THROUGH TUESDAY. && .MARINE... SOUTHWEST WINDS OF 10 TO 20 KT THIS EVENING AHEAD OF COLD FRONT. SEAS 1-3 FT...HOWEVER 2-4 FT NEAR SHORE EARLY THIS EVENING WITH OUTGOING TIDE AGAINST SOUTHWEST WIND ALONG SOUTH COAST. SCATTERED TSTMS EXPECTED 5 PM TO 10 PM. A FEW OF THE STRONGER STORMS MAY CONTAIN NW WNDS OF 40 KT AND SMALL HAIL. FRONTAL PASSAGE AROUND MIDNIGHT WITH A WIND SHIFT TO THE NORTHWEST CONTINUING INTO FRI. NW WINDS MAY GUSTS TO 25-30 KT FRI AFTERNOON NEAR SHORE. THUS...A SMALL CRAFT ADVISORY MAY BE NEEDED. NO WIND ISSUED EXPECTED IN THE LONG RANGE WITH DIRECTIONS BETWEEN NORTHWEST AND SOUTHWEST...AND SPEEDS AROUND 10-15 KTS WITH A FEW GUSTS AROUND 20 KNOTS. SOUTHWEST WINDS MAY KICK UP SEAS ON THE SOUTHERN OUTER WATERS TO AROUND 5 OR 6 FEET TUESDAY-WEDNESDAY AND MAY REQUIRE A SMALL CRAFT ADVISORY AT THAT TIME. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...WTB/NOCERA NEAR TERM...NOCERA - UPDATE 541 PM SHORT TERM...NOCERA LONG TERM...WTB AVIATION...WTB/NOCERA MARINE...WTB/NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 440 PM EDT THU JUN 21 2007 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-222045- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 440 PM EDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHERN NEW ENGLAND. THE BEST CHANCES ARE BETWEEN 6 PM AND 10 PM. BESIDES THE INHERENT LIGHTNING THREAT...ANY STORMS TODAY COULD ALSO PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING...AND AGAIN ON WEDNESDAY AFTERNOON AND EVENING. THE MAIN HAZARD WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 10 PM FOR SCATTERED STRONG THUNDERSTORMS. SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HAIL...WIND GUSTS IN EXCESS OF 40 MPH...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.
The Boston radar (KBOX), 105 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
2 hail. Local standard time, as filed.
Penny size hail.
Penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44873, 44874.